Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Jackson, MS

May 12, 2016Leake County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2016, 7:19 PM CDT for Leake County, Scott County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 7:19 PM CDT (00:19 UTC)
Expired
May 12, 2016, 7:45 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Leake County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 55 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS54 KJAN 130019
SVRJAN
MSC079-123-130045-
/O.NEW.KJAN.SV.W.0244.160513T0019Z-160513T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEAKE COUNTY IN CENTRAL MISSISSIPPI...
  CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 745 PM CDT

* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUDLOW...OR 9
  MILES NORTHWEST OF HARPERVILLE...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HARPERVILLE AND HILLSBORO AROUND 735 PM CDT. 
  STEELE AROUND 740 PM CDT. 
  FOREST AROUND 745 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LENA...
WALNUT GROVE AND SEBASTOPOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3256 8932 3227 8957 3251 8974 3268 8961
      3259 8932
TIME...MOT...LOC 0019Z 310DEG 30KT 3255 8963 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
956 
WWUS54 KJAN 130039
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CDT THU MAY 12 2016

MSC079-123-130049-
/O.EXP.KJAN.SV.W.0244.000000T0000Z-160513T0045Z/
LEAKE MS-SCOTT MS-
739 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEAKE AND CENTRAL
SCOTT COUNTIES WILL EXPIRE AT 745 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3256 8932 3227 8957 3251 8974 3268 8961
      3259 8932
TIME...MOT...LOC 0037Z 310DEG 30KT 3255 8963 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:51 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 12, 3:51 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
351 PM CDT THU MAY 12 2016

.Discussion...

.Tonight through Friday night...A cold front will move through the
cwa this evening into tonight with some showers and storms expected.
There is enough instability for a few strong storms to
develop...with a severe storm or two possible as well. Lows tonight
will be in the upper 50s north to mid 60s south. High pressure will
be building in Friday with dry weather expected for Friday and
Friday night. Cooler northerly flow will keep highs Friday mainly in
the low 80s...with lows Friday night mainly in the low to mid 50s.
/27/

.Saturday through Wednesday...Come Saturday morning a stalled cold
front will be draped along the Gulf coast while a second cold front
will be nearing northern Mississippi. This second cold front still
looks to drop into our cwa during the afternoon as a dry cold front
Saturday but there are a couple of models suggesting convection over
our southwest along the front. Wl go with consensus and not
introduce pops. This cold front will stall as well Saturday evening
just south of our cwa. In its wake a surface High over the central
CONUS will track east through Sunday to the mid Atlantic seaboard by
Monday morning. This will keep the Gulf closed and limit low level
moisture through the weekend maintaining a dry air mass over the
eastern portions of our cwa but rain chances will be hard to ignore
over the western portions of our cwa as we go into Sunday. Our flow
aloft will become near zonal Sunday and then back to the southwest
Monday ahead of a deepening trough over the southwest CONUS.
Convective activity over the southern plains will try to spread east
into our cwa as early as Saturday night and continue through Sunday
night. Return flow will develop back over our cwa during the day
Monday which will help send the stalled front back north as a weak
warm front. The increase in deep moisture combined with daytime
heating will contribute to a greater coverage of afternoon and
evening storms over our cwa. Most of the convection should see a
distinct diurnal weakening with the loss of daytime heating but the
ECMWF is showing a potent shortwave in the southwest flow aloft
Monday night that could prolong rain chances into Tuesday. There are
significant differences between the GFS and ECMWF with timing and
rainfall amounts across our CWA Tuesday night into Thursday but a
wet period where several inches of rain will be possible over the
area looks likely. /22/

&&

.AVIATION...Best chances for TSRA associated with the cold front
will shift south from GLH/GWO/GTR this AFTN to roughly the JAN/HKS to
MEI corridor early this evening and perhaps the HBG late this
evening. There may still be some potential for LIFR/IFR category
stratus to develop mainly in the HBG area where drier air will be
slowest to move in. As we go through Friday, skies should be mostly
clear with VFR conditions prevailing across the entire area. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  81  55  83 /  47   8   2   4
Meridian      61  81  52  83 /  42  10   3   4
Vicksburg     63  81  57  83 /  40   8   2   6
Hattiesburg   66  85  57  86 /  30  14   6   4
Natchez       65  80  58  84 /  29  12   4  10
Greenville    59  80  58  78 /  35   4   1   4
Greenwood     59  80  56  78 /  46   4   1   4

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 12, 2:31 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU MAY 12 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
231 PM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 12, 6:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CDT THU MAY 12 2016

MSZ048-130000-
HINDS MS-
628 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HINDS COUNTY UNTIL 700
PM CDT...

AT 628 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER BOLTON...OR NEAR CLINTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CLINTON AROUND 650 PM CDT.
  JACKSON AROUND 655 PM CDT.

LAT...LON 3232 9050 3240 9049 3241 9029 3226 9032
TIME...MOT...LOC 2328Z 278DEG 17KT 3235 9045

17
Special weather statement, May 12, 6:33 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CDT THU MAY 12 2016

MSZ044-130000-
LEAKE MS-
633 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEAKE COUNTY UNTIL
700 PM CDT...

AT 633 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR TUSCOLA...OR 10 MILES NORTHWEST OF HARPERVILLE...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TUSCOLA AROUND 650 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LENA.

LAT...LON 3258 8963 3266 8963 3269 8949 3258 8948
TIME...MOT...LOC 2333Z 259DEG 14KT 3261 8961

17
Special weather statement, May 12, 6:50 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CDT THU MAY 12 2016

MSZ043-044-130015-
LEAKE MS-MADISON MS-
650 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 715 PM CDT...

AT 649 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR FARMHAVEN...OR 13 MILES NORTHEAST OF CANTON...MOVING SOUTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LEAKE
AND EAST CENTRAL MADISON COUNTIES.

LAT...LON 3258 8967 3258 8973 3263 8973 3262 8975
      3261 8976 3261 8977 3260 8977 3260 8978
      3267 8988 3275 8983 3271 8960
TIME...MOT...LOC 2349Z 295DEG 26KT 3269 8982

17
Special weather statement, May 12, 6:52 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT THU MAY 12 2016

MSZ037-038-045-130015-
ATTALA MS-WINSTON MS-NESHOBA MS-
652 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA...EAST
CENTRAL ATTALA AND SOUTHWESTERN WINSTON COUNTIES UNTIL 715 PM CDT...

AT 651 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ZAMA...OR 11 MILES NORTH OF EDINBURG...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STALLO AROUND 710 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NOXAPATER.

LAT...LON 3289 8932 3293 8932 3293 8940 3305 8939
      3310 8903 3285 8903
TIME...MOT...LOC 2351Z 271DEG 34KT 3297 8930

17
Special weather statement, May 12, 7:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT THU MAY 12 2016

MSZ038-039-046-130030-
NOXUBEE MS-WINSTON MS-KEMPER MS-
705 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEMPER...
SOUTHWESTERN NOXUBEE AND SOUTHEASTERN WINSTON COUNTIES UNTIL 730 PM
CDT...

AT 705 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PRESTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GHOLSON AROUND 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3283 8890 3302 8890 3304 8861 3278 8864
TIME...MOT...LOC 0005Z 275DEG 20KT 3292 8881

JC
Local storm report, May 12, 7:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     STEENS                  33.56N 88.32W
05/12/2016  E50.00 MPH       LOWNDES            MS   BROADCAST MEDIA

            TREE WAS BROKEN OFF DUE TO GUSTY WINDS. REPORT RELAYED
            VIA SOCIAL MEDIA.

&&

DCOX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:05 PM CDTSpecial Weather StatementJANKemper25 min
May 12, 7:31 PM CDTSpecial Weather StatementJANKemper29 min
May 12, 7:54 PM CDTSpecial Weather StatementJANNewton36 min
May 12, 8:24 PM CDTSpecial Weather StatementJANNewton36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.